Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 204, NWS State College, PA

November 8, 1996Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Nov 8, 1996, 7:56 PM EST for Lancaster County, York County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 7:56 PM EST (00:56 UTC)
Expired
Nov 9, 1996, 12:00 AM EST
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1996-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1996-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-210 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 3:49 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 8, 3:49 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LAKE EFFECT
NATIONAL WEATHER SERVICE HARRISBURG, PA
348 PM EST FRI NOV 08 1996

PER CORD WITH PIT/PHL WILL KEEP FFA GOING INTO THIS EVENING.
TOR WATCH TIL 7 PM FOR FAR E CWA.

TIOGA CNTY ESPECIALLY HARD HIT WITH FLOODING. SEVERAL COUNTIES TO
OUR SOUTH REPORTING DAMAGE(POSSIBLE TOR).

COLD FRONT JUST EAST OF UCA-AVP-LNS LINE AND MOVING EVER SO
SLOWLY EAST. STRONG 8H JET FEEDING COPIOUS AMOUNTS OF MOISTURE
INTO BNDRY. PROGS FCST 80 KT 8H JET ACROSS NJ THIS EVE! THIS
COMBINATION HAS PRODUCED WIDESPREAD 1-3 INCH RAIN AMOUNTS ACROSS
CWA TODAY. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS EVE WITH
PRECIP TAPERING OFF TO SHOWERS ACROSS FAR E CWA BEFORE MIDNIGHT.

5H VORT TO MOVE THRU CWA SAT MORNING BRINGING ADDITIONAL RW-
/POSSIBLE SW- ACROSS NW PA DURING THE EARLY PAT OF SAT.

LAKE EFFECT SNOW OUTLOOK

FRI 7 PM TO SAT 7 AM...N
SAT 7 AM TO SAT 7 PM...Y (SYNOPTIC SW-)
SAT 7 PM TO SUN 7 AM...Y

WINTHER

In the hours before

Special weather statement, Nov 8, 3:05 PM EST, 4 hours 51 minutes before
PAZ053-058-059-065-066-090000-
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA
VALLEY UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM:

COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK.

A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY
SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL
REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES
EAST OF THE AREA BY AROUND 7 PM.

BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED
LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S.

FITZGERALD
Special weather statement, Nov 8, 3:06 PM EST, 4 hours 50 minutes before
PAZ053-058-059-065-066-090000-
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS BEEN EXTENDED FOR THE EASTERN SUSQUEHANNA
VALLEY UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 7 PM:

COLUMBIA... SCHUYLKILL... LEBANON... LANCASTER... AND YORK.

A STRONG COLD FRONT LOCATED OVER THE SUSQUEHANNA VALLEY WILL ONLY
SLOWLY PUSH EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING.
THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES WILL
REMAIN OVER THE EASTERN SUSQUEHANNA VALLEY UNTIL THE FRONT MOVES
EAST OF THE AREA BY AROUND 7 PM.

BEHIND THE FRONT...A STEADY LIGHT TO MODERATE RAIN IS EXPECTED
LATER THIS EVENING WITH TEMPERATURES FALLING THROUGH THE 50S.

FITZGERALD
Local storm report, Nov 8, 5:45 PM EST, 2 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EST FRI NOV 08 1996

...THE FOLLOWING IS A REPORT OF THE SEVERE WEATHER AND
FLOODING OBSERVED DURING THE SEVERE WX AND FLASH FLOOD EVENT
FRIDAY. THIS REPORT CONTAINS AN UPDATE OF THE NOW CONFIRMED
15 MILE TORNADO TRACK IN BEDFORD COUNTY.  CORRECTIONS WILL BE MADE
AS NEW DATA ARE RECEIVED AND PROCESSED...

TIME EST   ...CITY LOCATION..........ST   ...EVENT/REMARKS
           ...COUNTY LOCATION........

650 AM      BEDFORD                   PA   FLOODING
11/08/96    BEDFORD                        STREET AND BASEMENT
                                           FLOODING

820 AM     WELLSBORO                 PA   FLOODING
11/08/96   TIOGA                          SEVERAL ROADS CLOSED

830 AM     WOLFSBURG                 PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        DAMAGE 9 HOUSES
                                          TREES/WIRES DOWN

836 AM     NEW ENTERPRISE            PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        DAMAGE 2 BARNS

845 AM     BAKERS SUMMIT             PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        BARN DAMGED

915 AM     SMITH TWP                 PA   WIND DAMAGE
11/08/96   BEDFORD                        WIRES DOWN ON RT 22

925 AM     RAYSTOWN LAKE             PA   20 BOATS OVER TURNED
11/08/96   HUNTINGDON                     AND SCATTERED AT MARINA.

930 AM     WARRIORS MARK TWP         PA   WIND DAMAGE
11/08/96   HUNTINGDON                     POWER POLES/TREES
                                          DOWN ON SR 4025

940 AM     STATE COLLEGE             PA   WIND DAMAGE
11/08/96   CENTRE                         55 MPH GUST

1005 AM    BURNHAM                   PA   WIND DAMAGE
11/08/96   MIFFLIN                        ROOF OFF CAR WASH
                                          DAMAGE TO YMCA ROOF
                                          POSSIBLE TORNADO

1030 AM    LINDEN                    PA   BRICK WALL OF CHURCH
11/08/96   LYCOMING                       BLOWN OUT AND TREES DOWN.
                                          POSSIBLE TORNADO.

1115 AM    SPRING                    PA   TREES DOWN
11/08/96   SNYDER

1255 PM    BLAIN                     PA   POWERLINES AND TREES
11/08/96   PERRY                          DOWN.

1255 PM    SWATARA                   PA   TREES DOWN
11/08/96   LEBANON

347 PM     WAKEFIELD                 PA   TREES DOWN.  TREE FELL ON
11/08/96   LANCASTER                      HOUSE.

GRUMM
Local storm report, Nov 8, 5:51 PM EST, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EST FRI NOV 08 1996

...THE FOLLOWING IS A REPORT OF THE SEVERE WEATHER AND
FLOODING OBSERVED DURING THE SEVERE WX AND FLASH FLOOD EVENT
FRIDAY. THIS REPORT CONTAINS AN UPDATE OF THE NOW CONFIRMED
15 MILE TORNADO TRACK IN BEDFORD COUNTY.  CORRECTIONS WILL BE MADE
AS NEW DATA ARE RECEIVED AND PROCESSED...

TIME EST   ...CITY LOCATION..........ST   ...EVENT/REMARKS
           ...COUNTY LOCATION........

650 AM      BEDFORD                   PA   FLOODING
11/08/96    BEDFORD                        STREET AND BASEMENT
                                           FLOODING

820 AM     WELLSBORO                 PA   FLOODING
11/08/96   TIOGA                          SEVERAL ROADS CLOSED

830 AM     WOLFSBURG                 PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        DAMAGE 9 HOUSES
                                          TREES/WIRES DOWN

836 AM     NEW ENTERPRISE            PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        DAMAGE 2 BARNS

845 AM     BAKERS SUMMIT             PA   CONFIRMED F1 TORNADO
11/08/96   BEDFORD                        BARN DAMGED

915 AM     SMITH TWP                 PA   WIND DAMAGE
11/08/96   BEDFORD                        WIRES DOWN ON RT 22

925 AM     RAYSTOWN LAKE             PA   20 BOATS OVER TURNED
11/08/96   HUNTINGDON                     AND SCATTERED AT MARINA.

930 AM     WARRIORS MARK TWP         PA   WIND DAMAGE
11/08/96   HUNTINGDON                     POWER POLES/TREES
                                          DOWN ON SR 4025

940 AM     STATE COLLEGE             PA   WIND DAMAGE
11/08/96   CENTRE                         55 MPH GUST

1005 AM    BURNHAM                   PA   WIND DAMAGE
11/08/96   MIFFLIN                        ROOF OFF CAR WASH
                                          DAMAGE TO YMCA ROOF
                                          POSSIBLE TORNADO

1030 AM    LINDEN                    PA   BRICK WALL OF CHURCH
11/08/96   LYCOMING                       BLOWN OUT AND TREES DOWN.
                                          POSSIBLE TORNADO.

1115 AM    SPRING                    PA   TREES DOWN
11/08/96   SNYDER

1255 PM    BLAIN                     PA   POWERLINES AND TREES
11/08/96   PERRY                     R     DOWN.

1255 PM    SWATARA                   PA   TREES DOWN
11/08/96   LEBANON

347 PM     WAKEFIELD                 PA   TREES DOWN.  TREE FELL ON
11/08/96   LANCASTER                      HOUSE.

GRUMM
Special weather statement, Nov 8, 6:58 PM EST, 58 minutes before
PAZ053-058-059-065-066-090200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS EXPIRED FOR THE EASTERN SUSQUEHANNA
VALLEY...

THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REFORTS OF SEVERE
WEATHER ACROSS CENTRAL PENNSYLVANIA...HAS PUSHED EAST OF AREA
EARLY THIS EVENING. THEREFORE...THE THREAT OF SEVERE WEATHER AND
TORDADOES HAS ENDED.

BEHIND THE FRONT...EXPECT A STEADY LIGHT TO MODERATE RAIN TO
CONTINUE THROUGH LATE EVENING BEFORE TAPERING OFF AROUND
MIDNIGHT.

FITZGERALD
Special weather statement, Nov 8, 7:07 PM EST, 49 minutes before
PAZ053-058-059-065-066-090200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EST FRI NOV 8 1996

...TORNADO WATCH HAS EXPIRED FOR THE EASTERN SUSQUEHANNA
VALLEY...

THE COLD FRONT...RESPONSIBLE FOR NUMEROUS REFORTS OF SEVERE
WEATHER ACROSS CENTRAL PENNSYLVANIA...HAS PUSHED EAST OF AREA
EARLY THIS EVENING. THEREFORE...THE THREAT OF SEVERE WEATHER AND
TORDADOES HAS ENDED.

BEHIND THE FRONT...EXPECT A STEADY LIGHT TO MOD`ERATE RAIN TO
CONTINUE THROUGH LATE EVENING BEFORE TAPERING OFF AROUND
MIDNIGHT.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 7:56 PM ESTFlash Flood WarningCTPLebanon, Schuylkill4 hr
Nov 8, 8:50 PM ESTFlash Flood WarningCTPTioga6 hr
Nov 9, 12:00 AM ESTFlash Flood WarningCTPLancaster, Lebanon, York2 hr
Nov 9, 12:00 AM ESTFlash Flood WarningCTPSchuylkill2 hr
Nov 9, 2:00 AM ESTFlash Flood WarningCTPLancaster, York4 hr
Nov 9, 2:00 AM ESTFlash Flood WarningCTPLebanon, Schuylkill4 hr
Nov 9, 2:40 AM ESTFlash Flood WarningCTPTioga3 hr
Nov 9, 6:00 AM ESTFlash Flood WarningCTPTioga4 hr
Nov 9, 6:00 AM ESTFlash Flood WarningCTPLancaster4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.